Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 259, NWS Atlanta, GA

December 9, 2004Gilmer County, Pickens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Dec 9, 2004, 11:02 PM EST for Gilmer County, Pickens County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2004, 11:02 PM EST (04:02 UTC)
Expired
Dec 9, 2004, 11:30 PM EST
In force
28 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Gilmer County, GA, Pickens County, GA

The radar

The Atlanta radar (KFFC), 132 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
1.5
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 100402
SVRFFC
GAC123-227-100430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1101 PM EST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GILMER COUNTY IN NORTH CENTRAL GEORGIA
  PICKENS COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 1130 PM EST

* AT 1056 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  NICKEL SIZE HAIL WAS REPORTED 
  AT 1055 PM 5 MILES WEST OF JASPER. THIS STORM WAS LOCATED NEAR
  JASPER...AND MOVING EAST-NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT JASPER AND GRANDVIEW.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3459 8451 3445 8451 3445 8433 3465 8426

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 7:50 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 9, 7:50 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
750 PM EST THU DEC 9 2004

.UPDATE...
SHOWERS AND THUNDERSTORMS RE-FIRED AHEAD OF APPROACHING SHORT WAVE
AND SURFACE COLD FRONT EARLY THURSDAY EVENING. FORECAST WAS UPDATED
TO RAISE AND RE-ORIENT POPS TO FIT RECENT TRENDS. MIN TEMPS WERE
ADJUSTED UP A BIT CENTRAL AND SOUTH AS WELL...SINCE COLD FRONT
WILL LIKELY BE ARRIVING LATE AND SOUTHERLY WINDS CONTINUE TO
FEED WARM WET AIR INTO THE AREA.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 15
Hazardous weather outlook, Dec 9, 9:41 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
941 PM EST THU DEC 9 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100841-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

...ISOLATED SEVERE THUNDERSTORMS EXPECTED TONIGHT...

.SYNOPSIS...
A WARM FRONT ACROSS EXTREME NORTH GEORGIA...WITH UNSEASONABLY WARM
MOIST AIR SOUTH OF THE FRONT.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTH
AND CENTRAL GEORGIA UNTIL 3 AM. A TORNADO IS POSSIBLE WITH THE
STRONGER STORMS. .

.DISCUSSION...
CAPES OF 1000 TO 1500 ALONG WITH A STRONG UPPER LEVEL SHORT WAVE
WHICH WILL BRING STRONG UPPER LEVEL WINDS WILL KEEP THE THREAT OF
ISOLATED SEVERE THUNDERSTORMS OVER THE AREA THROUGH 3 AM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Dec 9, 10:01 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1001 PM EST THU DEC 9 2004

GAZ019-030-100330-

1001 PM EST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL... 40 TO 50 MPH WINDS
AND FREQUENT LIGHTNING IN POLK AND FLOYD COUNTIES UNTIL 1030 PM EST...

AT 959 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SENEY THE THUNDERSTORM WAS NEARLY
STATIONARY.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 1030 PM EST.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Dec 9, 10:01 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1001 PM EST THU DEC 9 2004

GAZ019-030-100330-

1001 PM EST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL... 40 TO 50 MPH WINDS
AND FREQUENT LIGHTNING IN POLK AND FLOYD COUNTIES UNTIL 1030 PM EST...

AT 959 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SENEY THE THUNDERSTORM WAS MOVING EAST NORTHEAST
AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 1030 PM EST.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Dec 9, 10:15 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 PM EST THU DEC 9 2004

GAZ012-020-100345-

1015 PM EST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL... 40 TO 50 MPH WINDS
AND DANGEROUS LIGHTNING IN BARTOW AND GORDON COUNTIES UNTIL 1045
PM EST...

AT 1012 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES WEST OF ADAIRSVILLE TO 9 MILES
SOUTHWEST OF KINGSTON...MOVING NORTHEAST AT 45 MPH.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Dec 9, 10:33 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1033 PM EST THU DEC 9 2004

GAZ025-027-100400-

1033 PM EST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND HEAVY RAIN IN
MADISON AND JACKSON COUNTIES UNTIL 1100 PM EST...

AT 1030 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NICHOLSON...MOVING NORTHEAST AT 60 MPH.

WIND GUST UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.  WEAK OR POORLY
ROOTED TREES MAY BE BLOWN DOWN AND LIGHT OBJECTS CAN BE BLOWN AROUND.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
1100 PM EST.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Dec 9, 10:46 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1046 PM EST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             5 SE HOMER              34.28N 83.44W
12/09/2004  0.88 INCH        BANKS              GA   LAW ENFORCEMENT

&&

15
Special weather statement, Dec 9, 10:54 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1054 PM EST THU DEC 9 2004

GAZ007-013-014-100430-

1054 PM EST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN PICKENS...DAWSON AND GILMER COUNTIES UNTIL 1130 PM EST...

AT 1051 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALKING ROCK...MOVING NORTHEAST AT 50 MPH.
THIS STORM WILL AFFECT BLAINE...WHITESTONE AND JASPER THROUGH 1130 PM.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 9:01 PM ESTSevere Thunderstorm WarningFFCClayton, Fulton44 min
Dec 9, 9:14 PM ESTSevere Thunderstorm WarningFFCCoweta, Heard31 min
Dec 9, 9:15 PM ESTSevere Thunderstorm WarningFFCDeKalb45 min
Dec 9, 9:27 PM ESTSevere Thunderstorm WarningFFCBanks, Jackson48 min
Dec 9, 9:38 PM ESTSevere Thunderstorm WarningFFCGwinnett, Rockdale22 min
Dec 9, 9:50 PM ESTSevere Thunderstorm WarningFFCCoweta, Fayette, Fulton25 min
Dec 9, 11:37 PM ESTSevere Thunderstorm WarningFFCMacon, Schley38 min
Dec 10, 12:33 AM ESTSevere Thunderstorm WarningFFCHouston27 min
Dec 10, 12:41 AM ESTSevere Thunderstorm WarningFFCTwiggs49 min
Dec 10, 2:57 PM ESTSevere Thunderstorm WarningFFCFloyd33 min
Dec 10, 3:27 PM ESTSevere Thunderstorm WarningFFCBartow, Gordon, Pickens33 min
Dec 10, 3:29 PM ESTSevere Thunderstorm WarningFFCDouglas, Fulton31 min
Dec 10, 3:37 PM ESTSevere Thunderstorm WarningFFCCarroll8 min
Dec 10, 3:40 PM ESTSevere Thunderstorm WarningFFCCarroll20 min
Dec 10, 3:48 PM ESTSevere Thunderstorm WarningFFCCoweta, Heard27 min
Dec 10, 3:50 PM ESTSevere Thunderstorm WarningFFCHall25 min
Dec 10, 4:00 PM ESTSevere Thunderstorm WarningFFCDeKalb, Fulton30 min
Dec 10, 4:09 PM ESTSevere Thunderstorm WarningFFCMeriwether, Troup36 min
Dec 10, 4:44 PM ESTSevere Thunderstorm WarningFFCButts, Henry, Spalding31 min
Dec 10, 4:54 PM ESTSevere Thunderstorm WarningFFCHenry, Newton36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.